3 doses of Oxycontin and I felt awful....

Discussion in 'Fibromyalgia Main Forum' started by Suzan, Oct 21, 2006.

  1. Suzan

    Suzan New Member

    We recently moved to KY from WI, of course I had to start over with a new doctor down here. The first visit I thought went well..he agreed with the DX and said it was fine to stay on the vicoden I had been using for pain. ( I had been thru the usual suspects , amitriptyline, nortryptiline, ultram with prior doc)
    The second visit 4 months later , and he is WORRIED about my intake of tylenol with the vicoden..and suggests oxycontin for the pain. I said I wanted to think about it...and he said lets do your blood work first..and see how that goes.
    Well , the blood work turned out fine, thank goodness. And the pain was not being managed so well with the vicoden, so I decided to try oxycontin. He immediately stopped my vicoden prescription ( although I had just filled it so I have a supply at this point) I took the first oxy Thursday..2nd Thursday night, 3rd on Friday morning. My head hurt all day Friday..and as the day wore on, I felt UNWELL...and by dinner time...standing for 15 to 20 minutes in the kitchen had kicked up knife stabbing pain in my back and hips and knees. After that I felt completely awful for the rest of the night..and made the choice to not take oxycontin before bed.

    I have awoken this morning to pain in the lower half of my body..but the head pain is almost gone..and I feel almost "normal" ( for me anyway!LOL). Took a vicoden this morning...and although it isn't taking care of every stitch of pain..is definately taking the edge off things as usual.

    I wonder if anyone else has had this reaction to the oxycontin..I know it is the same base drug as the vicoden...But boy it didn't seem to sit well with me at all! Now I have to call the doctor ( MORE STRESS) and decide if I want to continue seeing him..or try someone else....I KNEW moving would make this all more complicated...and it has!

    The only two doctors listed in KY on the "good doctor" list are an alternative medicine guy..and a woman PT....So I am not sure what I will do next...
    UGH UGH UGH.

    Any advice would be appreciated ..although I am not sure what I am even asking! Just wanted to share this drug experience!

    Have a great weekend!
  2. Pianowoman

    Pianowoman New Member

    I had a reaction similar to yours with my first prescription of oxy. I developed a very bad headache with nausea and vomiting. He had prescribed too high a dose for me to start with. When I tried a much lower dose, I was fine on it. It is a good drug and I can understand your Doctor's concern re the tylenol.

    We don't all tolerate the meds prescribed for us but it might be worth seeing if there is a lower dose to start with.

    Kathy
  3. Suzan

    Suzan New Member

    20 mg. Maybe lower would be better? As for the break thru pain, I had thought he would give me something for that as well....but he discontinued my vicoden prescription "immediately" according to the nurse that called me.
    As always though it is good to hear from someone who had a similar experience...it is why I posted...I started having that ..."maybe it is all in my head" sort of feeling about this!Having that thought is more crazy than what I go thru I think!
  4. Bruin63

    Bruin63 Member

    I ended up in the ER, after trying, MSCotin (sp?)
    I had pain not unlike having a Heart Attack, and when we called the EMT, they said that my Heart was skipping around, and they took me to the ER.

    I'm sticking with my Norco, it has less Tylenol, so that is better for my Liver.
    I have such a touchy system, as so many of us do.
    Hope you feel better ,

    sharonk
  5. 1sweetie

    1sweetie New Member

    I am prescribed both 20 mg. of Oxycontin and Percocet for breakthrough. It took me a few days to get used to the changes from Vicodan.

    Part of your problem is probably a withdrawal from both the medication of hydrocodone and the tylenol. When my husband's meds were changed, he found that he had to gradually come off the tylenol for a while to get the headaches in check and his body adjusted.
  6. tejanya

    tejanya New Member

    i have taken 10mg of oxycontin for the breakthrough pain. it made me light headed (the usual that goes with these types of drugs), it was great there was no pain for the day. but the next day was horrible to any around me. my system had me fussing t the extreme. non wanted to be around me. the family took a poll and said i was not to, please, take that again. so i did not.
    a friend was put on it also and did not like the effects of it. it was not enough to cover all the pain. she got the meds she needed though.
    i take tylenol 3 for occassional pain and some for the muscle relaxing. ya know, the type that lets you move easier and your bod gets to pop.
    your pain sounds like: the pain is in the center of your leg and goes outwards. it hurts. something in the med is attacking those areas. did you get enough sleep? tell your doc about the pain and the way it feels.
    prayerfully, you have an understanding doctor. remember, most doctors try something different on new patients. hang in there, life gets better. When? When? that was a joke by the way.
  7. Suzan

    Suzan New Member

    It should be interesting so see what he says if anything. I tend to have not the best attitude about doctors and this illness...( no surprise to many of you I imagine!)
    If there was a chance of withdrawal issues from the vicoden..to using the oxycontin..I sure wish he would have thought to mention it!
    I think the toughest thing is never knowing the right path to take...I don't want to be someone's guiena( spelling) pig for fibro drug experimentation, that is about the only thing I know for sure!
  8. NyroFan

    NyroFan New Member

    Suzan:

    I went from Vicodin to Percocet. It helps me much more.
    I tried the patch, but did not like it.

    Just a suggestion, but you might want to show up at the doctor's office and work it out as far as what to take now.

    It never hurts to let them know what is going on. (I know you know that, but just wanted to stress it).

    nyrofan
  9. Suzan

    Suzan New Member

    Maybe SEEING him makes more sense than calling him..I will give that some thought. My husband ,since we have moved here, has seen a different doctor..and maybe I will go see him and see what he thinks about treating FMS...he is closer to us...and seemed like a good doctor with my husband issue, psoriatic arthritus.
    It is so hard sometimes to know what to do! When you are in pain..and haven't gotten much help in 3 years! I know many have battled this much longer, but I am really at a frustrating point right now..and not sure which way to go.
  10. Kimba4318

    Kimba4318 New Member

    My 2 cents...
    I may have missed something in my fog, so please forgive me.
    1st - yes, I would SEE him and once he gets to know you better, things may go smoother. I have found that works better than a phone call. They are so worried we are drug seekers at first, unfortunately

    2nd - Why did they go from Vicoden to OCY? Just wondering, I was on Lortab 10, which is a Vicoden type dryg and then he recently moved me to percocet, which is much more effective for me. Now, I notice I was taking 1 1/2 and asked him last week if he would change it to a higher miligram, so I would only have to take 1 at a time (trying to watch the acetaminophen) and he said no problem and wrote it for me.

    In the ER, about a year ago, my foot felt like it was in a vice. The ER doc ran some test and said I had alot fo imflammation, which would cause me to hurt alot and he that I had CRPS (chronic regional pain syndrome). He gave me oxy (20 mg 2x a day) and honestly, I did not like it and I find the percocet more effective. The ocy is more time released I believe. I would feel 1/2 okay for a couple of hours and then go drive somehwhere and it would hit me ... so nauseas and dizzy, etc. I would rather know when and how something is going to afect me, then have it rear it's head at any time. This is just MY EXPERIENCE. I am not telling you what to do... just about what happened with me and ofcourse we all react differently.

    Sorry so long - I wish you the best of luck, please keep us posted.

    Hugs
    Kim